Alert archive / Montana / Winter Storm Warnings in 2018

Winter Storm Warning 4, NWS Missoula, MT

February 5, 2018Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this winter storm warning at Feb 5, 2018, 7:56 AM MST for Flathead County, Lake County, Sanders County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2018, 7:56 AM MST (14:56 UTC)
Expired
Feb 5, 2018, 10:50 AM MST
In force
3 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS45 KMSO 051456
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
756 AM MST Mon Feb 5 2018

MTZ002-052100-
/O.CAN.KMSO.WS.W.0003.000000T0000Z-180205T1500Z/
/O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
West Glacier Region-
756 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Gusty winds 25-35 mph will continue,
  causing blowing and drifting snow locally, particularly along
  the Highway 2 corridor from Marias Pass to Badrock Canyon. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-051800-
/O.UPG.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/
/O.NEW.KMSO.WS.W.0004.180205T1456Z-180205T1800Z/
Flathead/Mission Valleys-
756 AM MST Mon Feb 5 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Snow occurring. Winds gusting between 30 to 40 mph will
  cause blowing and drifting snow, making travel dangerous,
  particularly in the northern Flathead valley. Visibility will be
  less than half a mile at times. Additional snow accumulations 
  of 1 to 3 inches are expected.

* WHERE...Flathead Lake, Flathead Valley.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ007-052100-
/O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
Butte/Blackfoot Region-
756 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Additional snow accumulations of 2 to 4
  inches are expected. Particularly slick conditions are
  anticipated along Highway 12 between Garrison Junction and
  MacDonald Pass where blowing and drifting snow will combine with
  rapidly dropping temperatures to create very slick road
  conditions. 

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ043-052100-
/O.EXT.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
Potomac/Seeley Lake Region-
756 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Patchy freezing rain possible. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
630 
WWUS45 KMSO 051750
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1050 AM MST Mon Feb 5 2018

MTZ003-052100-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-180205T1800Z/
/O.EXA.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
Flathead/Mission Valleys-
1050 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Additional snow accumulations of one to
  two inches are expected, particularly along Flathead Lake south
  into the Mission valley. In addition, periods of blowing snow
  will lower visibility at times.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-052100-
/O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
West Glacier Region-
1050 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Gusty winds 20-30 mph will continue,
  causing blowing and drifting snow locally, particularly along
  the Highway 2 corridor from Marias Pass to Badrock Canyon.
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ043-052100-
/O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
Potomac/Seeley Lake Region-
1050 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Patchy freezing rain possible. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-052100-
/O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
Butte/Blackfoot Region-
1050 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Additional snow accumulations of 2 to 4
  inches are expected. Particularly slick conditions are
  anticipated along Highway 12 between Garrison Junction and
  MacDonald Pass where blowing and drifting snow will combine with
  rapidly dropping temperatures to create very slick road
  conditions. 

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 25 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 3:12 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 5, 3:12 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
312 AM MST Mon Feb 5 2018

.DISCUSSION...A Tale of Two Airmasses exists yet again today, with
arctic air infiltrating extreme northwest Montana and down around
the McDonald Pass/Ovando/Lincoln region of west central Montana.
Snow mixing with freezing rain will continue today, causing
difficult travel conditions through the day. Mountain passes
crossing the Continental Divide will see periodically reduced
visibility in addition to slick road surfaces, due to snow and
blowing snow.

West of these locations, a much milder airmass continues to
dominate. Temperatures have stayed in the 30s and 40s overnight,
with little diurnal trend expected today. High snow levels will
stay up around the 5000 to 6000 feet range across much of central
Idaho and west central Montana through the day as well. One to
two inches of rainfall is still expected across Clearwater and
Idaho counties in Idaho. Loose soil, rock falls, and debris over
roadways as a result of runoff and melting snow should be
anticipated in these locations over the next 24 hours. In
addition, small stream rises are occurring and will continue to
rise through the course of the next one to two days. In addition
to hydro concerns, avalanche danger will be on the increase today
across central ID and west central MT as well.

Tuesday will see diminishing precipitation overall with cooling
temperatures and lowering snow levels. That being said, mountain
snow will continue along the Divide and along the ID/MT border
Tuesday into Wednesday with minor accumulations expected.

Northwest flow will continue to support terrain based showers on
Wednesday afternoon into Thursday with accumulating snow above
5000 feet, especially across Northwest Montana. Mountain top winds
will be strong enough to result in downsloping and relatively dry
conditions for many valleys on Wednesday, but by Thursday valleys
will stand a better chance of seeing rain showers.

Forecast models continue to trend toward a deeper trough by
Friday, leading to another dramatic change in the weather.
Consistency amongst the models has been lacking in recent days
thus confidence is only moderate in another Arctic cold front
marching across the region. But there is a growing potential for a
period of strong winds, blowing snow, a period of heavy snow and
icy conditions Friday into Saturday. Please stay tuned as details
become more evident over the coming days.

&&

.AVIATION...Widespread precipitation will impact all terminals
through the day today. KGPI will be the only terminal which will
be impacted by snow. Expect rain at KMSO, KBTM and KSMN, although
KBTM may see a brief mix of rain and snow around 05/1500Z or so.
All terminals can expect frequent lowering of ceilings and
visibility through 05/2300z. In addition, gusty northeast winds
may impact KGPI between 05/1200z and 05/1800z. Precipitation and
winds will diminish wholesale across the region after 06/0000Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 8 AM MST this morning
     Flathead/Mission Valleys.

     Winter Storm Warning until 8 AM MST this morning West Glacier
     Region.

     Winter Weather Advisory until 8 AM MST this morning
     Potomac/Seeley Lake Region.

ID...None.
&&

Nearby

Winter Storm Warnings in Montana, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.